Hail, Cherokee
- When
- June 9, 6:23 PM CST
- Where
- Cherokee County, 0.69 mi N of Bomar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.110, -85.580
A warm and unstable air mass led to several days of isolated to scattered showers and thunderstorms. Some storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A warm and unstable air mass led to several days of isolated to scattered showers and thunderstorms. Some storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 9, 5:44 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 644 PM CDT THU JUN 9 2011 .UPDATE...AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 310 PM CDT THU JUN 9 2011/ DISCUSSION... NO SIGNIFICANT CHANGES FROM PREVIOUS FORECASTS AND DISCUSSIONS ARE ANTICIPATED IN THIS FORECAST PACKAGE. WE DID UPDATE THE POPS FOR THE REMAINDER OF THE AFTERNOON AS A FEW CELLS HAVE POPPED UP RIGHT IN THE MIDDLE OF AXIS OF MINIMUM PW'S. ALTHOUGH THE UPPER-LEVEL RIDGE IS NOT GOING COMPLETELY AWAY THROUGH THE UPCOMING WEEKEND...IT DOES WEAKEN EVER SO SLIGHTLY. THIS SUBTROPIC RIDGE IS SEPARATING THE WESTERLIES TO OUR NORTH FROM THE UPPER-LEVEL LOW PRESSURE OVER THE GULF OF MEXICO. BOTH THE NAM AND SREF ARE FAIRLY WET OVER ALABAMA FRIDAY AFTERNOON...WHILE GFS AND ECMWF STAY FAIRLY BONE DRY. THERE IS WIDESPREAD COVERAGE OVER GEORGIA TODAY...SO THE WET WEATHER IS NOT THAT FAR AWAY. EVEN THE DRY GFS INCREASES THE PW'S OVER ALABAMA ON FRIDAY. AM LEANING TOWARD AT LEAST CLIMO TYPE OF POP'S FOR FRIDAY AND SATURDAY. WITH THE RIDGE BEING CENTERED OVER NORTHERN MEXICO BY MONDAY...NORTHWEST FLOW ALOFT BECOMES OUR MAIN FLOW PATTERN NEXT WEEK. SO...NOT ONLY IS THERE THE DAYTIME HEATING FACTOR...BUT SHOWERS AND THUNDERSTORMS COULD ALSO PROPAGATE INTO THE FORECAST AREA FROM THE NORTHWEST. TEMPERATURE-WISE...GOING TO KEEP ROLLING OUT MAX TEMPERATURES SLIGHTLY ABOVE GUIDANCE DUE TO DROUGHT CONDITIONS. 03 .AVIATION...00Z TAF DISCUSSION. ISOLTED TO SCATTERED THUDNERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE NEXT COUPLE HOURS. MOST OF THE ACTIVITY IS CURRENTLY ACROSS THE EASTERN PORTION OF THE AREA...AND WILL UPDATE TAFS IF AND WHEN CONVECTION APPROACHES ANY TERMINALS. PATCHY FOG IS POSSIBLE TONIGHT...ESP AT LOCATIONS WHICH RECEIVE RAINFALL. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND WILL CARRY VCTS FOR ALL TERMINALS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 96 68 95 68 / 10 30 10 30 20 ANNISTON 68 96 68 95 68 / 10 30 10 30 20 BIRMINGHAM 71 95 72 96 72 / 10 30 10 30 20 TUSCALOOSA 67 97 68 97 67 / 10 30 10 30 20 CALERA 69 95 69 95 69 / 10 30 10 30 20 AUBURN 70 95 69 94 69 / 10 30 10 30 20 MONTGOMERY 68 96 68 95 69 / 10 30 10 30 20 TROY 66 95 66 94 67 / 10 30 10 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 PM CDT THU JUN 9 2011 ALZ011>015-017>050-101130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 700 PM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUN 9 2011
ALZ047-092300-
LEE AL-
521 PM CDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 600 PM
CDT...
AT 521 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLEECKER...OR 5 MILES WEST OF SMITHS...MOVING
NORTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLEECKER...
GRIFFEN MILL...
BEAUREGARD...
BEANS MILL...
&&
LAT...LON 3247 8515 3247 8532 3249 8544 3273 8529
3259 8508
TIME...MOT...LOC 2221Z 116DEG 7KT 3254 8518
19PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL OPELIKA 32.65N 85.38W
06/09/2011 E0.25 INCH LEE AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED NEAR OPELIKA.
&&
GOLDENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT THU JUN 9 2011
ALZ045-047-100000-
LEE AL-MACON AL-
608 PM CDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON AND CENTRAL
LEE COUNTIES UNTIL 700 PM CDT...
AT 608 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEAUREGARD...OR 7 MILES SOUTH OF OPELIKA...MOVING
SOUTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
AUBURN...
BEAUREGARD...
AUBURN UNIVERSITY...
SOCIETY HILL...
TUSKEGEE NATIONAL FOREST...
&&
LAT...LON 3247 8531 3247 8534 3244 8533 3241 8537
3241 8544 3235 8544 3232 8546 3251 8565
3268 8535 3255 8521
TIME...MOT...LOC 2308Z 049DEG 11KT 3256 8537
19SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT THU JUN 9 2011
ALZ029-100045-
RANDOLPH AL-
705 PM CDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH COUNTY
UNTIL 745 PM CDT...
AT 705 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CORINTH...OR 8 MILES SOUTH OF WEDOWEE. THIS STORM
WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CORINTH...
MALONE...
WADLEY...
R.L. HARRIS DAM...
OFELIA...
&&
LAT...LON 3311 8548 3311 8565 3317 8566 3332 8564
3330 8544 3312 8541
TIME...MOT...LOC 0005Z 083DEG 0KT 3320 8553
19SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 721 PM CDT THU JUN 9 2011 ALZ020-100100- CHEROKEE AL- 721 PM CDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 800 PM CDT... AT 722 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR MOSHAT...OR 5 MILES EAST OF CENTRE...MOVING SOUTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... TENNALA... ELLISVILLE... && LAT...LON 3399 8542 3398 8570 3420 8571 3422 8550 TIME...MOT...LOC 0022Z 352DEG 7KT 3412 8559 19
The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
9 thunderstorm wind, 7 hail. Local standard time, as filed.
Golf ball sized hail covered the ground.
Two large trees were blown down in Brent. One tree fell onto a home, causing minor damage.
Several trees were blown down on Serty Boyd Road.
Several trees were blown down in and around the city of Clanton.
Several trees were blown down onto AL-17, near the intersection with US-80.
Several trees were blown down on AL-48 in Lineville.
A tree was blown down onto a power line, which blocked the road.
Several trees were blown down in Santuck.
Several trees were blown down on AL-170, northeast of Wetumpka.
A shutter was blown off a house in the Steele community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327121, 327122, 327123, 327129, 327124, 327151, 327152, 327153, 327155, 327159, 327160, 327161, 327164, 327163, 327165, 327166.